Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Sep 18, 2021, 6:21 PM MDT for Montrose County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2021, 6:21 PM MDT (00:21 UTC)
- Expired
- Sep 18, 2021, 7:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Grand Junction, CO
- Hail
- 0.00 in
- Wind
- 50
County Montrose County, CO
The radar
The Grand Junction radar (KGJX), 52 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:47 PM MDT | TSTM WND GST 58 | 2 Nw Montrose, CO | ASOS STATION KMTJ MONTROSE RGNL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2776 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WWUS85 KGJT 190021
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
621 PM MDT Sat Sep 18 2021
COZ011-014-017-190100-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
621 PM MDT Sat Sep 18 2021
...Strong thunderstorms will impact portions of northwestern Ouray,
southwestern Delta and eastern Montrose Counties through 700 PM
MDT...
At 620 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 20 miles west of Delta to 13 miles southwest of
Olathe to 14 miles northeast of Norwood. Movement was northeast at
40 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montrose, Delta, Orchard City, Olathe, Lazear, Cory, Eckert and
Austin.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 120 and 130.
U.S. Highway 50 in Colorado between mile markers 60 and 108.
Colorado 65 between mile markers 1 and 8.
Colorado 90 between mile markers 82 and 89.
Colorado 92 between mile markers 1 and 15, and between mile markers
27 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 10798 3872 10764 3842 10762 3824 10813
3849 10823 3867 10853
TIME...MOT...LOC 0020Z 244DEG 34KT 3865 10842 3851 10819 3829 10812
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
15What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Sep 18, 6:11 PM MDT, 10 minutes earlier.
Area forecast discussion, Sep 18, 6:11 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
611 PM MDT Sat Sep 18 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 320 PM MDT Sat Sep 18 2021
Light showers with embedded thunderstorms have developed as
advertised across eastern Utah this morning, spreading east into
western Colorado this early afternoon. As expected, gusty outflow
winds appear the primary concerns as the low levels remain very
dry despite increase in precipitable water levels. Winds have
gusted in the 40s across portions of northwest Colorado as these
virga showers have moved through, enhanced by the tighter gradient
winds ahead of an approaching Pacific Northwest trough. Critical
fire weather conditions were localized across northwest Colorado
and brief but despite the gusty winds, relative humidity is
already rising this afternoon across the region, so fire weather
concerns are lessening. The 12Z GJT morning sounding indicated a
strong inverted V profile as also seen in model soundings with
around 1000 J/kg of DCAPE, so these strong gusty outflow winds are
being realized. On the other hand, mixed layer and surface based
CAPE remains very low, so not expecting widespread thunderstorm
activity but rather isolated to scattered storms with some of the
showers. Hi res guidance shows the bulk of shower activity coming
in from the west late this afternoon and tracking overhead western
Colorado this evening with a leading shortwave ahead of the main
PacNW low. This is accompanied by a 90 kt jet streak so enough
forcing is available for sustained convective activity through
late this evening with some showers lingering into early Sunday
morning. Some of these storms could be strong with gusty winds to
40 kts or greater being the primary concern and little in the way
of rainfall.
The main upper level trough will approach the CWA Sunday morning
and move across the Intermountain West and northern Rockies Sunday
evening. Some storms may fire off the higher terrain Sunday
afternoon but anticipate coverage to be more isolated until Sunday
evening when the main trough moves across the north with the best
upper level support over northwest Colorado. Showers will increase
in northwest flow as cold air advection accompanies this trough,
as H7 temperatures drop to the 0C to -4C range for areas north of
I-70, especially northwest Colorado. This would favor the
northwest Colorado mountains with snow although latest model
trends indicate up to an inch at the higher peaks, though wouldn't
shock me if some higher peaks receive a little more. Below
freezing temperatures are possible in the Upper Yampa River Basin
Sunday night, which includes the Yampa and Steamboat Springs
areas, so issued a Freeze Watch for COZ005 for that potential
being a potential season ending freeze. Elsewhere, while
temperatures will remain cooler than normal, it looks like most
areas should remain above freezing. Freeze potential looks more
expansive and more likely Monday night into Tuesday morning as
skies clear out behind this trough. More details on this in the
Long Term section. Temperatures still remain above normal this
weekend ahead of the cold front Sunday evening.
.LONG TERM...(Monday through Saturday)
Issued at 320 PM MDT Sat Sep 18 2021
The well-advertised trough will have already moved through our
region by the start of the long term (Monday morning). This
leaves the forecast area under northwest flow Monday. Expect some
light, lingering precipitation during the day on Monday as this
energy works out of the region. A weak transitory ridge will move
in Tuesday and Wednesday as another wave of energy moves toward
the Pacific Northwest. Models are showing this trough diving south
on Wednesday night / Thursday...resting over the southwest
Thursday evening. According to the most recent runs, there is some
disagreement (given 100+ hours) in the track of this system. The
bigger uncertainty comes more from the variable strength of what
looks like a cutoff low forming over the southwest. At any rate,
forecast certainty really tanks after that system throws a wrench
starting mid next week.
Temperatures start out cooler than normal across much of the
forecast area on Monday. In the wake of the aformentioned cold
front, highs will struggle to reach 5-10 degrees below normals
everywhere except south of the San Juans, where near normal temps
prevail. Northern areas like Vernal and Craig could be as much as
15 degrees below normal highs on Monday. As these (northern) areas
lose cloud cover Monday night and Tuesday morning, freezing
conditions become even more widespread than Monday morning. Much of
Moffat, Routt, Eagle, and portions of Garfield and Rio Blanco
Counties stand the best chance to see low elevation freeze concerns
Tuesday morning. As high pressure approaches from the west,
temperatures warm slightly Tuesday (still remaining below normal).
With the high overhead Wednesday, we'll see highs near or just above
normal and remain there through the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 608 PM MDT Sat Sep 18 2021
Scattered showers with embedded thunderstorms will continue to
move quickly northeast across the area this evening. Gusts of 45
to 55 mph have been common on the leading edge of the activity
moving along I-70. This should weaken through the evening with
winds becoming less of a threat after sunset. Outside of
convection, VFR conditions will prevail through the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late Sunday night through Monday morning for
COZ005.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...SS
AVIATION...TGJTHazardous weather outlook, Sep 18, 1:46 AM MDT, 16 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 146 AM MDT Sat Sep 18 2021 COZ001>014-017>023-UTZ022>025-027>029-191300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 146 AM MDT Sat Sep 18 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Clouds and the chance for showers and thunderstorms will increase from west to east today as a disturbance moves through the region. Gusty winds will accompany this system though increased humidities will limit fire weather concerns. Unsettled conditions will continue overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and thunderstorms will continue on Sunday, focused along the Continental Divide, and again on Monday with activity shifting north of I-70. Light snow will be possible at the highest northern and central mountain peaks. Gusty winds will be the main threat with storms. A significant cool down is expected Monday into Tuesday in the wake of a cold front before temperatures rebound mid to late week as high pressure builds overhead. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 18, 5:28 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 PM MDT SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 4 NE CAMEO 39.20N 108.27W
09/18/2021 M55 MPH MESA CO MESONET
MESONET STATION CO118 070E051 BEAVER TAIL
TUNNEL.
&&Special weather statement, Sep 18, 5:29 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
529 PM MDT Sat Sep 18 2021
COZ003-007>010-013-190015-
Roan and Tavaputs Plateaus CO-Central Colorado River Basin CO-
Flat Tops CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
529 PM MDT Sat Sep 18 2021
...Strong thunderstorms will impact portions of north central Mesa
and southeastern Garfield Counties through 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of De Beque to 6 miles
southeast of Parachute to near Collbran. Movement was northeast at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rifle, New Castle, Silt, Parachute, Collbran, Battlement Mesa and
Plateau City.
This includes the following highways...
Interstate 70 in Colorado between mile markers 74 and 111.
Colorado 13 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3983 10767 3974 10738 3940 10743 3915 10800
3935 10801 3957 10813
TIME...MOT...LOC 2329Z 230DEG 34KT 3954 10809 3939 10796 3919 10798
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
15Local storm report, Sep 18, 5:44 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 PM MDT SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 7 NNW CAMEO 39.24N 108.38W
09/18/2021 M51 MPH MESA CO MESONET
MESONET STATION PNRC2 PINE RIDGE, CAMEO 6NW.
&&Local storm report, Sep 18, 6:02 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 PM MDT SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 2 E RIFLE 39.53N 107.73W
09/18/2021 M63 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Special weather statement, Sep 18, 6:16 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
616 PM MDT Sat Sep 18 2021
COZ007-008-010-013-190100-
Central Colorado River Basin CO-Flat Tops CO-
Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
616 PM MDT Sat Sep 18 2021
...Strong thunderstorms will impact portions of northwestern Eagle,
eastern Garfield and east central Rio Blanco Counties through 700 PM
MDT...
At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of Meeker to New Castle to 7
miles south of Silt. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glenwood Springs, New Castle, Shoshone, Cattle Creek and Dotsero.
This includes the following highways...
Interstate 70 in Colorado between mile markers 103 and 134.
Colorado 82 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4012 10712 3976 10701 3946 10712 3941 10765
3958 10755 3994 10769
TIME...MOT...LOC 0016Z 248DEG 37KT 3991 10767 3959 10755 3943 10764
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
15Special weather statement, Sep 18, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
621 PM MDT Sat Sep 18 2021
COZ011-014-017-190100-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
621 PM MDT Sat Sep 18 2021
...Strong thunderstorms will impact portions of northwestern Ouray,
southwestern Delta and eastern Montrose Counties through 700 PM
MDT...
At 620 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 20 miles west of Delta to 13 miles southwest of
Olathe to 14 miles northeast of Norwood. Movement was northeast at
40 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montrose, Delta, Orchard City, Olathe, Lazear, Cory, Eckert and
Austin.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 120 and 130.
U.S. Highway 50 in Colorado between mile markers 60 and 108.
Colorado 65 between mile markers 1 and 8.
Colorado 90 between mile markers 82 and 89.
Colorado 92 between mile markers 1 and 15, and between mile markers
27 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 10798 3872 10764 3842 10762 3824 10813
3849 10823 3867 10853
TIME...MOT...LOC 0020Z 244DEG 34KT 3865 10842 3851 10819 3829 10812
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
15The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 6:16 PM MDT | Special Weather Statement | GJT | Garfield | 44 min |
| Sep 18, 6:34 PM MDT | Special Weather Statement | GJT | Mesa | 26 min |
| Sep 19, 2:42 AM MDT | Freeze Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 12 hr |
| Sep 19, 2:14 PM MDT | Freeze Warning | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 43 hr |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.